Hail, Reeves
- When
- May 10, 7:00 PM CST to 7:02 PM CST
- Where
- Reeves County, 2.95 mi E of Valley Farm
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.270, -103.500
Intense daytime heating over the higher terrain of west Texas resulted in isolated convection developing south of a stationary boundary over the area. Surfaced based CAPE values near 2000 j/kg and 0-6 km bulk shear magnitudes of 30 knots also resulted in supercells producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Intense daytime heating over the higher terrain of west Texas resulted in isolated convection developing south of a stationary boundary over the area. Surfaced based CAPE values near 2000 j/kg and 0-6 km bulk shear magnitudes of 30 knots also resulted in supercells producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 5:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT SUN MAY 10 2009 .DISCUSSION... PLEASE SEE 00Z AVIATION UPDATE BELOW. && .AVIATION... VFR CONDITIONS WILL CONTINUE THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...WITH A TEMPO GROUP FOR NEAR MVFR THUNDERSTORMS NEAR KFST UNTIL 03Z BASED ON CURRENT RADAR TRENDS. CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AFTER MIDNIGHT TONIGHT AS SURFACE WINDS BACK TO NORTHEAST AS A EAST/WEST ORIENTED FRONTAL BOUNDARY SLIDES SOUTHWARD TO ALONG THE PECOS RIVER OVERNIGHT...WITH THE POTENTIAL FOR IFR CEILINGS/VISIBILITIES AT THE KMAF AND KHOB TERMINAL NEAR DAYBREAK ON MONDAY. MVFR LOW CLOUDS EAST OF THE PECOS RIVER ARE EXPECTED TO PERSIST INTO THE AFTERNOON HOURS ON MONDAY. && .PREV DISCUSSION... /ISSUED 227 PM CDT SUN MAY 10 2009/ DISCUSSION... THE TAIL END OF A STATIONARY FRONT WILL BE THE MAIN WEATHER FEATURE THE NEXT COUPLE OF DAYS. CURRENTLY IT IS HAS SHIFTED NORTH INTO THE NORTHERN PERMIAN BASIN. THE BEST CHANCE OF THE CAP BREAKING LATE TODAY AND THIS EVENING APPEARS TO BE SOUTH OF THE FRONT IN THE DAVIS MOUNTAINS AND THE ADJACENT STOCKTON PLATEAU WHERE THE BEST HEATING IS TAKING PLACE WITH A BOOST FROM THE HIGHER TERRAIN. ANY STORM THAT CAN FORM WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE. EXPECTING MAINLY ISOLATED AREAL COVERAGE DUE TO RATHER FLAT UPPER LEVEL FLOW. ANOTHER SOUTHWARD COOL SURGE IS EXPECTED LATE TONIGHT AND MONDAY. FORECAST SOUNDINGS INDICATE A BETTER CHANCE OF THE CAP BREAKING SO WENT MAINLY ISOLATED TO WIDELY SCATTERED STORM COVERAGE MONDAY AND MONDAY NIGHT. WITH CAPES OF 1000 TO 2000 J/KG AND 0-6 KILOMETER SHEAR OF 20 TO 30 KNOTS A FEW STORMS COULD BECOME SEVERE. AFTER MONDAY THE DRY LINE WILL BE THE MAIN FEATURE TUESDAY AND WEDNESDAY. INTENSE HEATING ALONG WITH SEVERAL WEAK SHORTWAVES IN THE FLOW COULD SET OFF MORE STORMS TUESDAY FROM THE DAVIS MOUNTAINS NORTHWARD INTO LEA COUNTY NEW MEXICO AND EAST INTO THE PERMIAN BASIN. THE DRY LINE WILL PUSH INTO THE EXTREME EASTERN BASIN WEDNESDAY AS A BETTER WESTERLY SURGE OCCURS...SO SHIFTED ISOLATED THUNDER POPS TO THAT AREA. THE LATEST GUIDANCE IS NOT AS BULLISH WITH THE NEXT NORTHERN STREAM FRONT FOR THURSDAY BUT THERE IS CONSENSUS THAT A BROAD TROUGH ALOFT WILL BE SITUATED ACROSS THE SOUTHWEST UNITED STATES WITH SEVERAL EMBEDDED SHORTWAVES EJECTING THROUGH SEVERAL DAYS. LOW LEVEL MOISTURE FROM THE DAVIS MOUNTAINS NORTHWARD TO LEA COUNTY AND EASTWARD ARGUE FOR AT LEAST A MENTION OF ISOLATED THUNDERSTORMS EACH DAY IN THIS REGIME INTO THE WEEKEND. A POTENT COLD FRONT IS SCHEDULED TO COME INTO THE FORECAST AREA SOMETIME NEXT WEEKEND WHICH WOULD ONLY ENHANCE THE CHANCE OF CONVECTION. WILL CONTINUE TO BROAD BRUSH ISOLATED POPS NEXT WEEKEND GIVEN UNCERTAINTY OF THE TIMING OF THE FRONT. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT SUN MAY 10 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 209 PM CDT SUN MAY 10 2009 /109 PM MDT SUN MAY 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE BIG BEND REGION...THE MARFA PLATEAU...THE DAVIS MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. AS STORMS MOVE EASTWARD INTO THE LOWER LOWER TRANS PECOS HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED FLOODING. ALSO A CHANCE OF STORMS WILL EXIST TONIGHT ACROSS THE FAR NORTH ALONG A COLD FRONT...A FEW OF THESE STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER ISOLATED STRONG STORMS WILL BE POSSIBLE MONDAY ACROSS THE TRANS PECOS AND THE PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... ALTHOUGH THE PROBABILITY FOR SPOTTER ACTIVATION IS LOW...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHWEST TEXAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 448 PM CDT SUN MAY 10 2009 TXZ074-102245- DAVIS/APACHE MOUNTAINS AREA- 448 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH JEFF DAVIS COUNTY AT 445 PM CDT...MOVING NORTHEAST AT 10 MPH. STRONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE AS THIS STORM MOVES NORTHEASTWARD TOWARD HIGHWAY 17 IN NORTHEAST JEFF DAVIS COUNTY BY 530 PM CDT. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT SUN MAY 10 2009 TXZ074-075-102300- PECOS-DAVIS/APACHE MOUNTAINS AREA- 519 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFF DAVIS COUNTY AT 519 PM CDT...MOVING NORTHEAST AT 10 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 705 PM CDT SUN MAY 10 2009 TXZ058-075-110100- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 705 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN REEVES COUNTY AT 703 PM CDT...MOVING NORTHEAST AT 5 MPH. STONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT CROSSES HIGHWAY 285 SOUTHEAST OF PECOS BETWEEN 730 PM AND 800 PM CDT. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Midland/Odessa radar (KMAF), 145 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail covered the road and was about 2 inches deep.
A NWS Storm Survey concluded that damage was done to 44 power poles near Ranch Road 2627 in Brewster County, TX. Some of the poles were snapped 3 to 4 feet above the ground and all the poles fell to the south as the storm moved in the same direction around 20 mph. The poles were not consecutively snapped in a row. At times, there were 15 snapped...then a gap...and then more snapped as you moved southeastward down the line. Please see the attached images for a detailed look at the damage path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169676, 169677, 169678, 169679, 169681, 169680, 169686.